Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 69, NWS San Angelo, TX

May 17, 20174 counties in Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 17, 2017, 1:06 AM CDT for 4 counties in Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2017, 1:06 AM CDT (06:06 UTC)
Expired
May 17, 2017, 1:45 AM CDT
In force
39 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Crockett County, TX, Irion County, TX, Schleicher County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 74 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 7:29 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5310 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

420 
WUUS54 KSJT 170606
SVRSJT
TXC105-235-413-451-170700-
/O.NEW.KSJT.SV.W.0069.170517T0606Z-170517T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
106 AM CDT WED MAY 17 2017

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Schleicher County in west central Texas...
  Southwestern Tom Green County in west central Texas...
  Northeastern Crockett County in west central Texas...
  Southern Irion County in west central Texas...

* Until 200 AM CDT

* At 105 AM CDT, a severe thunderstorm was located 8 miles south of
  Barnhart, or 20 miles southeast of Big Lake, moving east at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* this severe thunderstorm will remain over mainly rural areas of
  northwestern Schleicher...southwestern Tom Green...northeastern
  Crockett and southern Irion Counties, including the following
  locations: The Intersection Of U.S 190 And Highway 163, The
  Intersection Of US-190 And Ranch Road 1828, US-190 Near The
  Crockett-Sutton County Line and The Intersection Of Ranch Road 1828
  And Ranch Road 915.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3084 10138 3108 10137 3108 10128 3110 10127
      3121 10064 3087 10064
TIME...MOT...LOC 0605Z 261DEG 33KT 3101 10120 

HAIL...1.50IN
WIND...60MPH
 
$$

AJW
1 follow-up statement
675 
WWUS54 KSJT 170645
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
145 AM CDT WED MAY 17 2017

TXC105-235-413-451-170654-
/O.CAN.KSJT.SV.W.0069.000000T0000Z-170517T0700Z/
Schleicher TX-Tom Green TX-Crockett TX-Irion TX-
145 AM CDT WED MAY 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SCHLEICHER...
SOUTHWESTERN TOM GREEN...NORTHEASTERN CROCKETT AND SOUTHERN IRION
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 300 AM CDT for
west central Texas.

LAT...LON 3084 10138 3108 10137 3108 10128 3110 10127
      3121 10064 3087 10064
TIME...MOT...LOC 0643Z 261DEG 33KT 3106 10078 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:49 AM CDT, 17 minutes earlier.

Area forecast discussion, May 17, 12:49 AM CDT, 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
1249 AM CDT Wed May 17 2017

.AVIATION...
/06Z TAFS/

A band of thunderstorms will continue moving east across
much of west central Texas during the overnight hours. Unless
further development occurs along the southern end of this band of
thunderstorms, however, our southern terminals KSOA and KJCT may
not be affected. Low cloud cover with MVFR ceilings is expected
ahead of this band of thunderstorms, and wind gusts 35-45 knots
are expected along the leading edge of this convection. Reductions
in ceiling and visibility are expected in the heavy rain
accompanying this band of thunderstorms. After this convection
exits west central Texas between 11Z and 14Z, VFR conditions are
expected with generally clear skies and west-southwest winds 8-12
knots.

&&

.PREV DISCUSSION... /issued 1113 PM CDT Tue May 16 2017/

UPDATE...
With the incoming line of strong to severe thunderstorms, the
Severe Thunderstorm Watch (226) has been extended to encompass
all of west central Texas (new counties include Brown, Mcculloch,
Kimble, Menard, Mason and San Saba). This Watch is in effect
until 3 AM CDT. Rest of the forecast remains unchanged at this
time.

PREV DISCUSSION... /issued 813 PM CDT Tue May 16 2017/

UPDATE...
Forecast was updated previously for Severe Thunderstorm
Watch 226, in effect for all except the southeastern part
of West Central Texas until 3 AM Wednesday.

PREV DISCUSSION... /issued 701 PM CDT Tue May 16 2017/

AVIATION...
/00Z TAFS/

The main TAF concern is with the effects from thunderstorms
tonight. Gusty southeast winds will occur this evening ahead
of the developing convection over the Permian Basin and northwest
Texas. Occasional gusts 30-35 knots will occur at KABI and KSJT.
Thunderstorms should remain west and northwest of our TAF sites
through 03Z. Scattered thunderstorms will enter some of our western
and northwestern counties late this evening. Rapid development
into a line of thunderstorms is expected between 10 PM and
Midnight, with the line of storms moving quickly east/southeast
across west central Texas during the overnight hours. Hail and
wind gusts in excess of 40 knots will be possible, especially at
KABI, KSJT and KSOA. Low cloud development should affect our
southern terminals after 03Z and prior to the arrival of
thunderstorms. Localized reductions in ceiling and visibility
are anticipated in the heavy rain accompanying the convection.
After the line of thunderstorms exit west central Texas between
11Z and 14Z Wednesday, VFR conditions are expected with generally
clear skies and west-southwest winds 8-12 knots.

PREV DISCUSSION... /issued 324 PM CDT Tue May 16 2017/

SHORT TERM...
(Tonight and Wednesday)

A dryline will approach the western portions of our forecast area
late this afternoon. Ahead of the dryline, an increasingly
unstable atmosphere is forecast, along with a weakening cap.
SBCAPE values are forecast to increase to 2000-3500 J/KG along
with steep lapse rates and 0-6 KM bulk shear values of 50-70
knots. Initially, isolated strong to severe thunderstorms will be
possible late this afternoon, mainly across the western portions
of the forecast area. The dryline is then forecast to retreat
slightly to the west this evening, as a Pacific cold front
approaches from the west. As the Pacific front overtakes the
dryline, a line of showers and thunderstorms is forecast to
develop late this evening across our far western counties. This
line is forecast to then advance east across much of the forecast
area during the early morning hours Wednesday. Given the
aforementioned factors, strong to severe thunderstorms will be
possible, with large hail and damaging winds being the main
hazards, although a few tornadoes will also be possible. As the
line moves into our eastern counties, the main hazard looks to
become damaging winds. Most of the convection will be south and
east of the area between 4 and 6 AM.

Expect overnight low temperatures will mainly be in the upper 50s
to mid 60s. Slightly cooler temperatures along with gusty west
winds are forecast on Wednesday behind the Pacific front. Highs
will mainly be in the upper 80s to near 90 degrees.

Daniels

LONG TERM...
(Wednesday night through next Tuesday)

Mainly dry weather will continue into Wednesday night. However,
the next upper level low will be moving into the four corners
region. Moisture return will quickly take place Wednesday night
ahead of this trough. In addition, a weak shortwave in southwest
flow ahead of the trough may result in some isolated to widely
scattered precipitation late Wednesday night along the leading
edge of returning moisture.

Thursday will be another day with the potential for showers and
thunderstorms. A dryline will set up along/near the western border
of our CWA. This dryline, ample instability, and shortwaves
passing over the area in southwest flow is expected to yield
thunderstorm development by mid afternoon if not earlier. Model
CAPE values upwards of 3000 J/kg, and 0-6km shear values of 30+
knots, severe weather will be possible with large hail and
damaging winds the main concerns.

Low level moisture will remain backed up to our west through
Thursday night under active southwest flow. This will result in a
continued chance for showers and thunderstorms from early Friday
morning into Saturday. On Friday, the dryline will once again
tighten up, this time a bit farther east, somewhere in our western
counties. This may shift the best chances for thunderstorms
slightly eastward, giving the best chances to areas east of a
Sweetwater to Sonora line. But, again, with an unstable atmosphere
(CAPE values greater than 2500 J/kg), and plenty of shear (0-6km
35-50 knots) in southwest flow, severe thunderstorms will be
possible.

Aiding in thunderstorm chances Friday night into Saturday will be
a cold front moving into the area. Medium range models hold the
upper level trough axis west of the area through Saturday
afternoon. With west/southwest flow over the top of a slow-moving
frontal boundary, this argues for keeping rain chances in the
forecast through Saturday evening, before finally lowering PoPs to
slight chances or less for the most part Sunday. Temperatures
will be cooler for the weekend with added cloud cover, rain
chances, and cooler air advecting in behind the cold front. Will
keep the generally dry forecast going through the start of next
week.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 64  87  67  82 /   5  40  40  50
San Angelo 	 66  90  68  85 /   5  40  50  50
Junction 	 67  88  69  84 /  10  40  40  50
Brownwood 	 66  87  68  81 /  10  40  40  50
Sweetwater 	 63  89  65  84 /   5  30  50  50
Ozona      	 66  90  67  85 /  10  30  40  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 16, 2:58 PM CDT, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
258 PM CDT Tue May 16 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-172000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
258 PM CDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible this afternoon mainly
west of a Haskell, to San Angelo, to Ozona line. The better chance
of thunderstorms will be late tonight into early Wednesday
morning as a line of thunderstorms moves across the area. Some of
these storms may become strong to severe, with large hail,
damaging winds, and dangerous lightning being the main hazards.
However, a tornado will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms will be possible across West Central
Texas from Thursday into the weekend. Some of these storms may
reach severe levels, especially on Thursday and Friday. Large hail
and damaging winds look to be the main hazards, although a tornado
cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and
overnight.

In the hours before

Local storm report, May 16, 11:53 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1153 PM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     HAIL             WATER VALLEY            31.67N 100.72W
05/16/2017  E0.88 INCH       TOM GREEN          TX   PUBLIC

            NICKEL SIZE HAIL WAS REPORTED.

&&

EVENT NUMBER SJT1700067

19
Special weather statement, May 16, 11:54 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1154 PM CDT TUE MAY 16 2017

TXZ065-066-071-072-170615-
Irion TX-Runnels TX-Tom Green TX-Coke TX-
1154 PM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR COKE...TOM GREEN...WESTERN
RUNNELS AND EASTERN IRION COUNTIES UNTIL 115 AM CDT...

At 1154 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Arden to 12 miles south of Mertzon.
Movement was southeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Wall around 1215 AM CDT.

Other locations impacted by these storms include Drasco, Us-
277 Near The Runnels-Nolan-
Taylor County Intersection, Pumphrey, The Intersection Of Highway 208
And Ranch Road 2662, The Intersection Of Highway 158 And Ranch Road
2059, Wilmeth, The Intersection Of US-277 And Highway 70, Us-
87 Near The Coke-Tom Green County Line, Us-67 Near The Irion-
Tom Green County Line and Harriet.

A severe thunderstorm watch remains in effect until 300 AM CDT for
west central Texas.

LAT...LON 3109 10107 3209 10060 3208 9993 3109 10037
TIME...MOT...LOC 0454Z 297DEG 66KT 3149 10071 3109 10089
Special weather statement, May 17, 12:07 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1207 AM CDT WED MAY 17 2017

TXZ064-071-072-170545-
Irion TX-Tom Green TX-Sterling TX-
1207 AM CDT WED MAY 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STERLING...NORTHWESTERN
TOM GREEN AND WESTERN IRION COUNTIES UNTIL 1245 AM CDT...

At 1206 AM CDT, Doppler radar was tracking a strong thunderstorm 19
miles west of Arden, or 21 miles south of Sterling City, moving
northeast at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southern
Sterling...northwestern Tom Green and western Irion Counties.

A severe thunderstorm watch remains in effect until 300 AM CDT for
west central Texas.

LAT...LON 3167 10127 3167 10081 3109 10107 3108 10127
TIME...MOT...LOC 0506Z 210DEG 25KT 3153 10108

AJW
Special weather statement, May 17, 12:14 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1214 AM CDT WED MAY 17 2017

TXZ054-113-114-127-128-170615-
Shackelford TX-Callahan TX-Nolan TX-Jones TX-Taylor TX-
1214 AM CDT WED MAY 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR CALLAHAN...SOUTHERN JONES...
SOUTHEASTERN NOLAN...SHACKELFORD AND TAYLOR COUNTIES UNTIL 115 AM
CDT...

At 1212 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Anson to near Hylton.
Movement was east at 45 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Hawley around 1220 AM CDT.
  Abilene and Nugent around 1225 AM CDT.
  Bradshaw around 1235 AM CDT.
  Moran and Ibex around 110 AM CDT.

Other locations impacted by these storms include Funston, Impact,
Lake Abilene, Camp Tonkawa, Lake Fort Phantom Hill, Us-
283 Near The Callahan-Shackelford County Line, McCarty Lake, I-
20 Near The Callahan-
Eastland County Line, Ovalo and The Intersection Of US-
283 And Highway 36.

This includes Interstate 20 between Mile Markers 260 and 323.

A severe thunderstorm watch remains in effect until 300 AM CDT for
west central Texas.

LAT...LON 3208 9912 3209 10034 3281 10003 3281 9910
TIME...MOT...LOC 0512Z 282DEG 36KT 3271 9981 3209 10016
Special weather statement, May 17, 12:33 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1233 AM CDT WED MAY 17 2017

TXZ066-072-073-139-154-170615-
Runnels TX-Tom Green TX-Coleman TX-McCulloch TX-Concho TX-
1233 AM CDT WED MAY 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLEMAN...NORTHWESTERN
MCCULLOCH...EASTERN TOM GREEN...RUNNELS AND CONCHO COUNTIES UNTIL 115
AM CDT...

At 1232 AM CDT, Doppler radar was tracking a strong thunderstorm
near Benoit, or 8 miles northeast of Ballinger, moving northeast at
40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Crews and Glen Cove around 1240 AM CDT.
  Novice around 1245 AM CDT.
  Silver Valley around 1250 AM CDT.

Other locations impacted by this storm include The Intersection Of
Ranch Road 1929 And Ranch Road 2134, The Intersection Of US-
83 And Ranch Road 1929, Live Oak, Wilmeth, Lake Coleman, The
Intersection Of Ranch Road 380 And Ranch Road 381, The Intersection
Of US-
87 And Ranch Road 2134, Drasco, Winters Little Elm Lake and Vick.

A severe thunderstorm watch remains in effect until 300 AM CDT for
west central Texas.

LAT...LON 3110 10047 3170 10026 3170 10024 3176 10024
      3208 10013 3208 9937 3109 9963
TIME...MOT...LOC 0532Z 238DEG 66KT 3183 9986

AJW
Special weather statement, May 17, 1:06 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Angelo TX
106 AM CDT WED MAY 17 2017

TXZ114-128-170630-
Shackelford TX-Callahan TX-
106 AM CDT WED MAY 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR CALLAHAN AND SOUTHERN SHACKELFORD
COUNTIES UNTIL 130 AM CDT...

At 105 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Woodson to 11 miles northwest of Burkett.
Movement was east at 50 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Atwell around 120 AM CDT.

Other locations impacted by these storms include Admiral, Us-
283 Near The Callahan-Shackelford County Line, Us-
180 Near The Shackelford-Stephens County Line, McCarty Lake, I-
20 Near The Callahan-Eastland County Line, The Intersection Of US-
283 And Highway 36 and Us-283 Near The Coleman-Callahan County Line.

This includes Interstate 20 between Mile Markers 296 and 323.

A severe thunderstorm watch remains in effect until 300 AM CDT for
west central Texas.

LAT...LON 3251 9911 3208 9912 3208 9961 3280 9954
      3280 9910 3252 9909
TIME...MOT...LOC 0605Z 256DEG 51KT 3296 9909 3211 9936

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:54 PM CDTSevere Thunderstorm WarningSJTHaskell51 min
May 16, 10:38 PM CDTSevere Thunderstorm WarningSJTSterling, Tom Green52 min
May 16, 10:49 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green56 min
May 16, 10:58 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan62 min
May 16, 11:29 PM CDTSpecial Weather StatementSJTCoke46 min
May 16, 11:36 PM CDTSpecial Weather StatementSJTNolan39 min
May 16, 11:36 PM CDTSevere Thunderstorm WarningSJTCoke, Tom Green39 min
May 16, 11:43 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor47 min
May 16, 11:54 PM CDTSpecial Weather StatementSJTCoke, Tom Green81 min
May 17, 12:07 AM CDTSpecial Weather StatementSJTIrion38 min
May 17, 12:14 AM CDTSpecial Weather StatementSJTCallahan, Jones, Shackelford, Taylor61 min
May 17, 12:26 AM CDTSevere Thunderstorm WarningSJTCrockett49 min
May 17, 12:33 AM CDTSpecial Weather StatementSJTConcho, Runnels42 min
May 17, 1:06 AM CDTSpecial Weather StatementSJTCallahan, Shackelford24 min
May 17, 1:18 AM CDTSpecial Weather StatementSJTBrown, Coleman, Concho, McCulloch, San Saba42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.